Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 22, 2022, 4:24 AM CDT for 7 counties in South Dakota. It took effect at Mar 22, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2022, 4:24 AM CDT (09:24 UTC)
- In effect from
- Mar 22, 2022, 1:00 PM CDT
- Expired
- Mar 22, 2022, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -252 m²/s²
- 0-3 km storm-relative helicity
- -119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760 WWUS83 KFSD 220924 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 424 AM CDT Tue Mar 22 2022 SDZ050-052-057>059-063-064-221730- /O.NEW.KFSD.FW.W.0005.220322T1800Z-220323T0000Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- 424 AM CDT Tue Mar 22 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...In South Dakota...Fire weather zones 050, 052, 057, 058, 059, 063, and 064. * WIND...North winds 25 to 30 mph gusting up to 45 mph at times. * HUMIDITY...As low as 25 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
177 WWUS83 KFSD 221607 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1107 AM CDT Tue Mar 22 2022 SDZ050-052-057>059-063-064-230000- /O.CON.KFSD.FW.W.0005.220322T1800Z-220323T0000Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- 1107 AM CDT Tue Mar 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota...Fire weather zones 050, 052, 057, 058, 059, 063, and 064. * WIND...North winds 25 to 30 mph gusting up to 45 mph at times. * HUMIDITY...As low as 25 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 22, 4:22 AM CDT, 2 minutes earlier.
Area forecast discussion, Mar 22, 4:22 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
422 AM CDT Tue Mar 22 2022
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 413 AM CDT Tue Mar 22 2022
A clash of seasons is underway today across the forecast area, but
not in the typical snow west vs. thunder east sort of way. Instead,
we'll have a taste of winter with snow or cold fain across northwest
Iowa and southwest Minnesota, with elevated to critical fire danger
toward south central South Dakota. The latter will be discussed in
further detail in the Fire Weather section below.
With a focus on areas near and east of I-29, strengthening upper low
is currently lifting north through eastern Kansas, with associated
surface low not far behind. Early morning activity across central
Kansas and south central/eastern Nebraska appear to be a sign of
things to come for our eastern counties as this system continues to
slowly lift north-northeast toward central Iowa through tonight.
Already seeing areas of light rain along/east of a line from
Vermillion SD to Pipestone and Marshall MN, and expect this to
remain the main focus area through today, in response to 850-750mb
frontogenesis as a weakening TroWAL pivots northward through western
Iowa. Strongest lift expected to be this morning into the early
afternoon, when temperatures will be at least marginally supportive
of snow in an axis from extreme northeast Nebraska, through the
Highway 75/59 corridors in northwest Iowa/southwest Minnesota.
Given a shallow surface "warm" layer, potential for accumulating
snow may be more dependent on elevation, with areas away from the
lower river valleys, and especially around the Buffalo Ridge area in
southwest Minnesota, more susceptible to accumulation in excess of
an inch or two today. Ground/road surface temperatures may initially
be warm enough to allow for melting, but latest HREF is showing some
pockets of low probability of snowfall rates of 1"/hr, and if that
pans out, the quick accumulation could blanket the warmer ground and
allow for additional light accumulations through the day.
Additional challenge will be how far west the precip can expand,
with Yankton, Sioux Falls, and Brookings likely on a sharp cutoff
between much heavier rain/snow amounts to the east, and little if
any accumulation to the west.
Overall lift diminishes but lingers this afternoon through Wednesday
across portions of Iowa/Minnesota, with dry conditions prevailing in
areas along/west of I-29. The weaker lift and modest insolation in
late March, even through thicker clouds, could allow for a light mix
of rain/snow during the late morning/afternoon hours, with a chance
for additional light accumulations overnight into early Wednesday,
mainly east of Highway 59 in northwest Iowa/southwest Minnesota.
Forecast soundings do show some mid level drying at times Wednesday
or Wednesday night, so cannot rule out a mix of light snow/freezing
drizzle at times in southwest Minnesota, but do not anticipate any
significant impacts from icing at this time.
All in all, total snowfall accumulations in our eastern counties
are expected to be around an inch or two, possibly less. But the
higher elevation areas of southwest Minnesota could see isolated
advisory level amounts of 3-5 inches of snow if no melting occurs.
With low confidence in overall amounts, plus with potential
accumulations stretched out over 36-48 hours, have no plans to
issue an advisory at this time.
.LONG TERM...(Wednesday Evening through Monday)
Issued at 413 AM CDT Tue Mar 22 2022
With focus on winter and fire issues in the near term, did not
make any significant changes to the mid-long range portion of the
forecast today. Weak ridging develops behind the departing wave
on Thursday, followed by clipper dropping southeast across
Minnesota. Should see a slight warmup Thursday, with a reinforcing
shot of cooler air holding temperatures at least near normal for
late March, if not a little below.
Broader upper ridge develops to our west early next week, which
should allow temperatures to return to above normal levels for the
latter part of this forecast period.
The clipper may brush southwest Minnesota with light precipitation
on Friday, but otherwise dry conditions are expected from Thursday
onward.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1055 PM CDT Mon Mar 21 2022
Increased cloud cover and light rain continue to overspread the
region, and will continue to do so for the remainder of the
overnight period. While cigs have already dropped to MVFR levels at
KSUX, should see KFSD follow suit within the coming hour or two.
As alluded to in the previous discussion, expect rain to transition
to snow or a rain/snow mix near daybreak, causing vsbys to drop to
MVFR/IFR levels at both KFSD/KSUX. Northerly winds during this time
will also become quite breezy, with gusts between 25 to 35 mph
possible for the remainder of the day. Otherwise, look for cigs and
vsbys to briefly improve Tuesday evening, before wrap around
moisture and light snow chances once again cause cigs to return
to MVFR levels by the end of the period.
&&
.FIRE WEATHER...
Issued at 413 AM CDT Tue Mar 22 2022
As a strong storm system lifts north toward Iowa today, strong
northerly winds are expected to develop across central and eastern
South Dakota. Good mixing will bring the potential for wind gusts
in excess of 40 mph near and west of the James River Valley, with
mild temperatures and a dry air mass leading to humidity levels
dropping into the 25 to 35 percent range this afternoon. Although
humidity levels are a bit above red flag criteria, the expected
strong winds and very dry fuels could still result in near
critical fire behavior this afternoon. A Red Flag Warning will be
issued for areas along and west of a line from Wessington Springs,
to Mitchell, to Wagner.
Gusty north winds will continue into Wednesday, but temperatures are
expected to be cooler, with minimum humidity levels closer to 35 to
45 percent. Fire danger will still be elevated Wednesday afternoon,
but expected to remain below critical levels due to the higher
humidity levels.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for SDZ050-052-057>059-063-064.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...SST
FIRE WEATHER...JHHazardous weather outlook, Mar 21, 5:23 AM CDT, 23 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 523 AM CDT Mon Mar 21 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-067-070-071-221030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Union- 523 AM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Gusty south winds, warm temperatures and low humidity ahead of a cold front will lead to elevated fire danger today. Rain is expected to spread over the area late today and tonight, mixing with or changing to snow after midnight. Some light snow accumulations are possible by daybreak Tuesday, mainly in higher elevations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of snow and/or rain will continue Tuesday into Wednesday, with additional light snow accumulations possible. Although exact amounts are uncertain, and will likely be highly variable, some locations could see 1 to 3 inches of new snow Tuesday into early Wednesday. The highest amounts are more likely in the higher elevations of southwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>066-068-069-221030- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 523 AM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong northerly winds behind a cold front will lead to elevated fire danger again today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Although there are small chances for light rain or snow Tuesday and Wednesday, amounts and coverage are expected to be quite limited. As a result, persistent gusty winds will continue to produce elevated fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.